Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 45, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 28, 2022, 11:59 AM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2022, 11:59 AM MST (18:59 UTC)
- Expired
- Jul 28, 2022, 3:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050
WGUS55 KTWC 281859
FFWTWC
AZC019-021-282200-
/O.NEW.KTWC.FF.W.0045.220728T1859Z-220728T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1159 AM MST Thu Jul 28 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
Southeastern Pinal County in southeastern Arizona...
* Until 300 PM MST.
* At 1159 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. In
excess of 2 inches of rain has fallen in the upper reaches of
Alder, Stratton and Peppersauce Washes. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams.
* Some locations that will experience flash flooding include...
Washes south of San Manuel and near Campo Bonito, including washes
or low water crossings over Redington Rd in this area.
This includes the following streams and drainages...
Stratton Wash, Gibb Wash, San Pedro River and Alder Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3251 11075 3253 11076 3255 11074 3259 11069
3265 11060 3261 11055 3257 11051 3254 11050
3248 11062 3245 11072 3247 11074 3251 11074
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC2 follow-up statements
245
WGUS75 KTWC 282040
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
140 PM MST Thu Jul 28 2022
AZC019-021-282200-
/O.CON.KTWC.FF.W.0045.000000T0000Z-220728T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
140 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...
At 140 PM MST, Heavy rain ended across the warning area with radar
estimates of two to four inches of rain over the higher terrain
having occurred earlier. Even though the heavy rain ended, any
generated flood waters will continue moving down the affected washes
into the afternoon hours.
HAZARD...Life threatening flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams.
Some locations that will experience flash flooding include...
San Manuel and Campo Bonito.
This includes the following streams and drainages...
Stratton Wash, Gibb Wash, San Pedro River and Alder Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3251 11075 3253 11076 3255 11074 3259 11069
3265 11060 3261 11055 3257 11051 3254 11050
3248 11062 3245 11072 3247 11074 3251 11074
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC664
WGUS75 KTWC 282157
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
257 PM MST Thu Jul 28 2022
AZC019-021-282207-
/O.EXP.KTWC.FF.W.0045.000000T0000Z-220728T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
257 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON FOR
NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...
The heavy rain ended earlier in the day and any flood waters should
have receded and are no longer expected to pose a threat. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM MST Friday for a
portion of Southeast Arizona.
LAT...LON 3251 11075 3253 11076 3255 11074 3259 11069
3265 11060 3261 11055 3257 11051 3254 11050
3248 11062 3245 11072 3247 11074 3251 11074
$$
CSCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:17 AM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 28, 9:17 AM MST, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 917 AM MST Thu Jul 28 2022 .SYNOPSIS...Abundant moisture will allow for periods of numerous showers and thunderstorms to develop the next few days which could result in local flooding and flash flooding across the area. Cooler than average high temperatures will also be a result of this pattern. && .DISCUSSION...Water vapor shows a small upper level low spinning over the eastern portion of the CWA. Skies are mostly cloudy with showers and embedded thunderstorms along the western periphery of the low. Storms are having no problem dropping a quick half inch with some areas seeing one inch in about an hour. PWAT values currently range from 1.4" to 2.0". Expect this activity to continue through the morning and expand in coverage during the afternoon. Storms may be somewhat suppressed along the AZ/NM border since this area is on the backside of the low. But again today looking at scattered showers and thunderstorms with the main threat being heavy rainfall leading to possible flash flooding. Many areas are already saturated from past rains this week, so it won't take as much rain to cause flooding issues. See the previous discussion for longer term details. && .AVIATION...Valid through 29/18Z. Isolated SHRA/TSRA this morning. Scattered TSRA with isolated +TSRA likely to develop this afternoon into the evening hours. Lower cigs between 4-7k ft AGL can be expected around precipitation, including gusty winds in excess of 30 kts. Otherwise, cloud bases range 8-12k ft AGL with SCT-BKN coverage. Outside of storm outflows, sfc winds will follow normal diurnal trends with speeds less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture in place will bring more widespread showers and thunderstorms, providing a greater potential for heavy rainfall. Most locations should see at least a wetting rain into next week, with many locations seeing areal averages greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .PREV DISCUSSION... /issued 221 AM MST Thu Jul 28 2022/ As is often the case when the atmosphere is this moist, we continue to work through isolated showers with a stray lightning strike or two this morning. Current trends and latest HRRR pointing toward overall coverage continuing to diminish with partial clearing later this morning. Surface dewpoints remain in the middle to upper 60s with precipitable water values ranging from 1.3 inches near the New Mexico border to 1.9 inches west of Tucson. Our overall flow has weakened considerably over the past 48 hours with storm motion and shear down from earlier in the week. With above average moisture, that makes for less storm organization and less vigorous outflow propagation. However, where storms to form they can dump a quick inch in less than 1/2 hour. For today, the weak easterly impulse we've been watching has moved from northern Chihuahua into southwest NM / southeast AZ. As a result, coverage should increase a bit today with some of the storms generating wet microbursts (compared to recent mainly bottom loaded heavy rainers). In spite of areas of heavy rain over much of SE AZ the past several days, Significant portions of Tucson Metro haven't seen as much. Most GEFS, ECMWF and meso based output think that will change in the next 36 hours, which means the NBM does too. We'll see if we can squeeze a more active widespread Tucson Metro day in before the end of the month. Such is the nature of the Monsoon. Otherwise, still looking like a new high center is consolidating over Northern California and Nevada the next 72 hours. Ultimately this partial flow reversal would end up being a bad spot to keep moisture going to fuel storms, but ensemble 5 day height anomalies still suggest a shift back into Colorado and New Mexico by early next week. Not enough time to dry out with even a northerly to northeasterly flow remaining on the wet side in the short term. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ502>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:01 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 27, 5:09 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 27, 5:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 27, 5:33 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Jul 27, 6:05 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 6:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 27, 6:18 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Jul 27, 6:44 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Jul 27, 6:56 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 27, 7:45 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 27, 7:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Jul 28, 8:04 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 28, 10:03 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 28, 10:29 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 28, 11:03 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:25 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:27 AM MST | Flash Flood Warning | TWC | Graham, Pinal | 3 hr |
| Jul 28, 12:09 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 28, 12:32 PM MST | Special Weather Statement | TWC | Graham | 43 min |
| Jul 28, 12:47 PM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 28, 1:19 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 5 hr |
| Jul 28, 3:17 PM MST | Flash Flood Warning | TWC | Santa Cruz | 118 min |
| Jul 28, 4:19 PM MST | Areal Flood Advisory | TWC | Cochise | 116 min |
| Jul 28, 4:48 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.